Wisconsin, 2023

Hail in Wisconsin, July 24, 2023

July 24, 2023 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed along a cold front across north-central Wisconsin during the afternoon hours on Monday (7/24). The strongest storm produced penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along a cold front across north-central Wisconsin during the afternoon hours on Monday (7/24). The strongest storm produced penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 24, 3:15 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 24, 3:15 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
415 PM CDT Mon Jul 24 2023

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 413 PM CDT Mon Jul 24 2023

The main highlights from this forecast period are the potential for
a few strong storms this evening and the continuation of smoke.

The forecast area will remain in a northwest flow through this
forecast period, allowing embedded weak shortwaves to move across
the area. Due to the weak nature of the shortwaves and lack of
additional forcing, scattered showers and thunderstorms will be
possible throughout this period. The first weak shortwave was in the
process of moving southeast across the region late this afternoon.
Weak convergence allowed scattered showers and thunderstorms to
develop along and north of Highway 29 as a result. Despite 0-6km
shear of about 20 to 25 kts, MUCAPE of 1600 to 2000 J/kg and
inverted V soundings will keep the potential for hail and strong,
gusty winds within any stronger thunderstorms. Locally heavy
rainfall will also be possible, especially if any training occurs.
The convective activity will gradually come to an end during the
evening as instability wanes. The next weak shortwave looks to move
into the area Tuesday morning. Although some guidance is showing
indications of showers developing, decided to go with a dry forecast
due to the lack of additional forcing and the time of occurrence.

The smoke prevailed across the region today causing reductions in
visibility at times and poor air quality. Smoke models indicate
it will stick around the forecast area through midday Tuesday,
before lifting northeast out of the region. However, some elevated
smoke will linger over the area through Tuesday evening. An Air
Quality Alert remains in effect until noon Tuesday.

High temperatures for Tuesday will be similar or a couple degrees
warmer compared to today, as the smoke will be less concentrated
over the area. Additionally, warmer 850mb temps will begin moving
into the area towards the later part of the day. High temperature
values will range from the middle 80s to low 90s away from the lake,
to the upper 70s to low 80s along the lake.

.LONG TERM...Tuesday Night Through Monday
Issued at 413 PM CDT Mon Jul 24 2023

The extended forecast begins with a ridge over the Dakotas and
Minnesota and northwest flow over central and eastern Wisconsin.
Wednesday morning lows will be primarily in the 70s. Wednesday,
the ridge flattens out a bit and a disturbance will move across
the region. High temperatures will range from the mid-80s along
Lake Michigan, to the upper 80s over north central Wisconsin and
the upper 80s to mid-90s for central and eastern Wisconsin. With
the disturbance moving through the region, there will be a chance
for some isolated to scattered showers and thunderstorms moving
into the region early Wednesday morning, with chances continuing
into the daytime hours.

Thursday remains on track to be the hottest day of the week with
temperatures ranging from the mid-80s to upper 90s. Areas in the
southern half of the area are expected to have heat index values
reach the mid to upper 90s, with a few areas nearing or reaching
100.

A cold front is expected to move across the region Thursday
evening/night, ushering in some slightly cooler temperatures on
Friday. There will be a chance of showers and thunderstorms
Thursday evening/night, a few of which may become strong.

Expect a cooldown on Friday, with high temperatures primarily in
the 80s. Temperatures through the end of the forecast will range
from the upper 70s to mid-80s. Lows will range from the mid-50s in
the northern part of the forecast area to the mid-60s in the
south. Periodic showers and thunderstorms will be possible each
day through Saturday as a series of shortwaves move across the
region. It is still difficult to nail down the timing and location
of any storms.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 107 PM CDT Mon Jul 24 2023

Widespread observation sites across the region have been
reporting MVFR visibility restrictions due to smoke and haze. Model
guidance keeps smoke with current particulate concentrations over
Northeast Wisconsin tonight. Broad upper level troughing in
northwest flow brings low confidence forecast with regards to
thunderstorm coverage and timing late this afternoon and evening.
Confluent midlevel flow from eastern U.P. through northern
Wisconsin to invof KMSP will serve as a focus for isolated to
possibly scattered thunderstorm development this afternoon between
20-01Z. Potential exists for very brief IFR to potential LIFR
visibility restrictions with heaviest rainfall rates. Light
surface winds late tonight with moisture from recent rainfall may
result in patchy ground fog for taf sites at daybreak Tuesday.

.KOSH...A persistent MVFR visibility obstruction is anticipated
this afternoon with smoke and haze. VFR boundary layer cloud
development is expected this afternoon with a potential for an
isolated thunderstorm between 22-01Z. Low confidence is coverage
of activity today but relatively higher confidence exists in
chances ending after 01Z. Patchy IFR ground fog possible Tuesday
at daybreak.

Light northwest winds from this morning are expected to respond
out of the west southwest this afternoon. Light south
southeasterly wind trajectory is possible tonight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Kruk
LONG TERM......Wekesser
AVIATION.......Behnke
Hazardous weather outlook, Jul 24, 2:01 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
301 PM CDT Mon Jul 24 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
301 PM CDT Mon Jul 24 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening. Some
of the storms could become strong or severe, capable of producing
damaging wind gusts, hail, and locally heavy rainfall.

An Air Quality Advisory remains in effect until noon Tuesday due
to areas of smoke from wildfires in western Canada. People with
heart or lung disease should reduce prolonged or heavy exertion
outside until the smoke diminishes.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a chance of thunderstorms at times throughout the week.

Very warm temperatures and increasing humidity are expected during
the middle to late part of this week. Heat index values could approach
100 degrees at times. If you have outdoor plans, be prepared for
very warm and humid conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail or wind gusts over 35 mph this
evening.

LMZ521-522-541>543-252015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
301 PM CDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening which
could contain strong winds and large hail that would pose a
significant hazard to mariners.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Thunderstorms are possible at times this week which could pose a
hazard to mariners.

Kruk/Wekesser

In the hours before

Special weather statement, Jul 24, 2:11 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
311 PM CDT Mon Jul 24 2023

WIZ010-018-242100-
Oneida WI-Lincoln WI-
311 PM CDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of northeastern Lincoln
and central Oneida Counties through 400 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Willow Reservoir, or 19 miles west of Rhinelander, moving southeast
at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rhinelander, Newbold, Harrison, Woodboro, Crystal Lake Scout
Reservation, Willow Reservoir, Minocqua, Three Lakes, Sugar Camp and
Hazelhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4588 8981 4579 8909 4547 8939 4547 8943
      4543 8942 4537 8948 4572 9000
TIME...MOT...LOC 2010Z 313DEG 15KT 4573 8981

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB
Special weather statement, Jul 24, 2:46 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Green Bay WI
346 PM CDT Mon Jul 24 2023

WIZ010-011-018-019-242115-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
346 PM CDT Mon Jul 24 2023

...Strong thunderstorms will impact portions of western Forest,
northeastern Lincoln, central Oneida and northwestern Langlade
Counties through 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorms
near Willow Reservoir, or 17 miles west of Rhinelander, moving
southeast at 15 mph.  Additional storms were located just southeast
of Rhinelander moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Localized
         brief torrential rainfall is also likely that may cause
         ponding of water in low lying areas.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Ponding of water in low lying areas is also
         possible.

Locations impacted include...
  Woodboro...Jeffris,Harrison and Parrish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4567 9002 4584 8983 4554 8891 4522 8930
TIME...MOT...LOC 2036Z 313DEG 11KT 4569 8978

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB
Special weather statement, Jul 24, 3:35 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
435 PM CDT Mon Jul 24 2023

WIZ019-020-242215-
Langlade WI-Menominee WI-
435 PM CDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of northwestern
Menominee and southeastern Langlade Counties through 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Antigo, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph, torrential rainfall and half
         inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Antigo, White Lake, Neopit, Polar, Bryant, Lake Noseum, Elton, Phlox,
Upper Bass Lake and Zoar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4527 8904 4511 8863 4494 8887 4494 8893
      4499 8898 4503 8898 4503 8904 4514 8918
TIME...MOT...LOC 2131Z 310DEG 14KT 4512 8897

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EB

The radar

The Green Bay radar (KGRB), 102 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Langlade

When
July 24, 3:42 PM CST to 3:43 PM CST
Where
Langlade County, 0.69 mi S of Polar
Measured
0.75 in hail
Reported by
Social Media
Coordinates
45.160, -89.000

Penny size hail fell in Polar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106873.